Journal Information
Vol. 36. Issue. 2.March - April 2016
Pages 89-216
Vol. 36. Issue. 2.March - April 2016
Pages 89-216
Letter to the Editor
DOI: 10.1016/j.nefroe.2015.08.006
Open Access
Acute kidney injury secondary to rhabdomyolysis in a nonagenarian patient taking statins. Lessons to be considered
Fracaso renal agudo secundario a rabdomiólisis por estatinas en una paciente nonagenaria. Lecciones a tener en cuenta
Visits
...
Jose Maria Peña-Porta
Corresponding author
jpenaporta@gmail.com

Corresponding author.
, Alba Martinez-Burillo, Oscar Urbano-Gonzalo, Rafael Alvarez-Lipe
Servicio de Nefrología, Hospital Clínico Universitario Lozano Blesa, Zaragoza, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

Elderly patients with chronic kidney disease (CKD) are more prone to develop episodes of acute kidney injury (AKI), frequently resulting from drug dosage non adjusted for glomerular filtration rate (GFR) or by drug-to-drug interactions due to CKD. We present a case of AKI secondary to rhabdomyolysis in a nonagenarian patient taking statins as well as other potentially nephrotoxic drugs. A comment on practical lessons to be learned has also been included.

A 91-year-old patient with a history of hypertension (HTN) and hypercholesterolaemia diagnosed at the age of 85 on treatment with atorvastatin 10mg. Two years later the patient was switched to rosuvastatin 20mg because of poor control of cholesterol levels. Treatment with this drug was continued with normalization of cholesterol levels. The rest of treatment included telmisartan 80mg, hydrochlorothiazide 25mg, esomeprazole 40mg and ibuprofen 600mg/24h for the management of arthralgia. The serum creatinine levels was 1.55mg/dl.

The patient presented at the emergency room with a history of 72h of sudden right flank pain without irradiation, accompanied by oliguria, and no fever. She also complained of muscle weakness in lower extremities.

Physical examination showed no remarkable findings except for decreased osteotendinous reflexes in lower extremities.

Lab results upon admission were: haemoglobin 13.3g/dl, glucose 99mg/dl, creatinine 4.47mg/dl, urea 1.24g/l, albumin 3.28g/dl, AST 360U/l, ALT 165U/l, GGT 11U/l, alkaline phosphatase 93U/l, amylase 58U/l, total cholesterol 117mg/dl, uric acid 6.3mg/dl, sodium 138mEq/l, potassium 2.93mEq/l, chloride 90.7mEq/l, pH 7.45, pCO2 38mmHg, CO3H 26.1mmol/l; proteinuria: 0.6g/24h, and CPK 9.612μ/l.

Abdominal ultrasound showed kidneys normal in size and structure, without evidence of pelvicalyceal ectasia.

Fluid therapy was initiated, followed by progressive recovery of renal function together with complete normalization of CPK and transaminases levels. Creatinine was 1.9mg/dl at discharge and 1.44mg/dl 2 months later according to outpatient readings.

Our patient had an episode of rhabdomyolysis-related AKI, which was likely associated to the use of rosuvastatin since no other cause of rabdomyilysis was detected.1

Of note, the patient, who had CKD stage 4 according to KDIGO2 with a baseline CKD-EPI GFR of 29.06ml/min/1.73m2. was receiving excessive dose of rosuvastatin.

The present case illustrate the importance of outpatient measurements of GFR in elderly patients.3 According to its core data sheet, the use of rosuvastatin is not recommended in patients with a GFR <30ml/min, with a starting dose of 5mg/day indicated for elderly patients. The stage of CKD may have been missed in primary care if the GFR was not measured using equations.

The undeniable usefulness of statins for primary prevention among patients aged 85 and over can also be discussed.4 The special feature of this report lies in the fact that our patient developed rhabdomyolysis following long-term treatment with statins (5 years) an almost unparalleled case in the literature, suggesting that the complication may arise at any time. Muscle necrosis has been described following treatment with both drugs.5,6 Between 15 and 33% of patients develop AKI.7 Up to 37% of them require haemodialysis. Mortality is 5%, although it rises to 25% when complicated by AKI.

The mechanism of muscle toxicity is not fully understood. Statins may interfere in the synthesis of the Q10 coenzyme (CoQ10 or ubiquinone) involved in energy production of muscle cells.8

Muscular symptoms usually start weeks or months after the initiation of treatment, but just as in our patient, it may occur at any time. In a series including 44 patients, mean treatment duration before symptoms was 6.3 months (range: 0.25–48). Symptoms resolved following drug withdrawal after a mean of 2.3 months (range: 0.25–14).9

Also important is the fact that the patient was taking the following drugs: a non-steroid anti-inflammatory drug, an angiotensin receptor antagonist, and a diuretic. This combination is sometimes referred to as a “Triple whammy” and has been associated with a higher incidence of AKI.10 In our patient, other drugs may have led to decreased GFR and the development of muscle necrosis.

In summary, our case highlights the need for a thorough assessment of the risk-benefit profile when prescribing drugs to elderly patients with CKD, which should be staged based on the measurement of GFR. Statin-associated rhabdomyolysis may occur at any time of the disease course, while concomitant use with certain drugs may increase toxicity.

References
[1]
P.A. Torres, J.A. Helmstetter, A.M. Kaye, A.D. Kaye.
Rhabdomyolysis: pathogenesis, diagnosis, and treatment.
Ochsner J, 15 (2015), pp. 58-69
[2]
P.E. Stevens, A. Levin, Kidney Disease: Improving Global Outcomes Chronic Kidney Disease Guideline Development Work Group Members.
Evaluation and management of chronic kidney disease: synopsis of the kidney disease improving global outcomes 2012 clinical practice guideline.
[3]
A. Martínez-Castelao, J.L. Górriz, J. Bover, J. Segura-de la Morena, J. Cebollada, J. Escalada, et al.
Documento de consenso para la detección y manejo de la enfermedad renal crónica.
[4]
N.J. Stone, J.G. Robinson, A.H. Lichtenstein, C.N. Bairey Merz, C.B. Blum, R.H. Eckel, et al.
2013 ACC/AHA guideline on the treatment of blood cholesterol to reduce atherosclerotic cardiovascular risk in adults: a report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines.
J Am Coll Cardiol, 63 (2014), pp. 2889-2934
[5]
C.H. Chang, M. Kusama, S. Ono, Y. Sugiyama, T. Orii, M. Akazawa.
Assessment of statin-associated muscle toxicity in Japan: a cohort study conducted using claims database and laboratory information.
pii: e002040
[6]
D. Martínez-López, R. Enríquez, A.E. Sirvent, M.D. Redondo-Pachón, I. Millán, F. Amorós.
Rabdomiólisis y fracaso renal agudo tras trabajo intenso en un paciente en tratamiento con rosuvastatina.
[7]
Y. Oshima.
Characteristics of drug associated rhabdomyolysis: analysis of 8,610 cases reported to the U.S. Food and Drug Administration.
Intern Med, 50 (2011), pp. 845-853
[8]
T. Rundek, A. Naini, R. Sacco, K. Coates, S. DiMauro.
Atorvastatin decreases the coenzyme Q10 level in the blood of patients at risk for cardiovascular disease and stroke.
Arch Neurol, 61 (2004), pp. 889-892
[9]
K.E. Hansen, J.P. Hildebrand, E.E. Ferguson, J.H. Stein.
Outcomes in 45 patients with statin-associated myopathy.
Arch Intern Med, 165 (2005), pp. 2671-2676
[10]
R.M. García, M. Cols, J.L. Chevarría, R.G. Osuna, M. Carreras, J.M. Lisbona, et al.
Fracaso renal agudo secundario a combinación de inhibidores del sistema renina-angiotensina, diuréticos y AINES. La Triple Whammy.
Nefrologia, 35 (2015), pp. 197-206

Please cite this article as: Peña-Porta JM, Martinez-Burillo A, Urbano-Gonzalo O, Alvarez-Lipe R. Fracaso renal agudo secundario a rabdomiólisis por estatinas en una paciente nonagenaria. Lecciones a tener en cuenta. Nefrologia. 2016;36:181–182.

Copyright © 2015. Sociedad Española de Nefrología
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.